Alert archive / Texas / Severe Thunderstorm Warnings in 2014

Severe Thunderstorm Warning 55, NWS Austin/San Antonio, TX

April 23, 2014Dimmit County, Maverick County, Zavala County, Texas

NWS Austin/San Antonio, TX issued this severe thunderstorm warning at Apr 23, 2014, 8:41 PM CDT for Dimmit County, Maverick County, Zavala County, Texas. It was in force for 49 min. No storm report in the archive falls inside the area while it was in force.

The area

The outline as issued.

The facts

Issued
Apr 23, 2014, 8:41 PM CDT (01:41 UTC)
Expired
Apr 23, 2014, 9:30 PM CDT
In force
49 min
Issued by
NWS Austin/San Antonio, TX
Area
Storm-based polygon

Counties Dimmit County, TX, Maverick County, TX, Zavala County, TX

The radar

The Laughlin AFB radar (KDFX), 74 km from the middle of the area, began a volume at 01:43 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

Did it verify

Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this severe thunderstorm warning while it was in force. That is not proof nothing happened: reports are thin where few people live.

Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.

The nearest sounding before it

Del Rio, TX (KDLF), launched 00:00Z, 1.7 hours before the alert went out and 109 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Del Rio, TX at 00:00Z on 2014-04-24Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 1022 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Del Rio, TX at 00:00Z on 2014-04-24The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 68 square meters per square second.193958Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
1022 J/kg
Mixed-layer CIN
-165 J/kg
Mixed-layer LCL
2195 m above ground
0-6 km bulk shear
55 kt
0-1 km storm-relative helicity
68 m²/s²
0-3 km storm-relative helicity
89 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.5

Open this sounding in Storm Lab

The text

As transmitted, in the capitals the NWS used until 2016.

853 
WUUS54 KEWX 240141
SVREWX
TXC127-323-507-240230-
/O.NEW.KEWX.SV.W.0055.140424T0141Z-140424T0230Z/

BULLETIN - EAS ACTIVATION REQUESTED
SEVERE THUNDERSTORM WARNING
NATIONAL WEATHER SERVICE AUSTIN/SAN ANTONIO TX
841 PM CDT WED APR 23 2014

THE NATIONAL WEATHER SERVICE IN AUSTIN SAN ANTONIO HAS ISSUED A

* SEVERE THUNDERSTORM WARNING FOR...
  NORTHWESTERN DIMMIT COUNTY...
  MAVERICK COUNTY...
  SOUTHWESTERN ZAVALA COUNTY...

* UNTIL 930 PM CDT.

* AT 838 PM CDT...NWS METEOROLOGISTS HAVE DETECTED A SEVERE
  THUNDERSTORM CAPABLE OF PRODUCING BASEBALL SIZE HAIL...AND DAMAGING
  WINDS IN EXCESS OF 60 MPH.  THIS STORM WAS LOCATED 9 MILES EAST OF
  ROSITA NORTH...OR 11 MILES NORTH OF EL INDIO...AND MOVING SOUTHEAST
  AT 30 MPH.

* SOME LOCATIONS IN THE WARNING INCLUDE COMETA AND FARIAS LAKE.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

THIS IS A DANGEROUS STORM. IF YOU ARE IN ITS PATH...PREPARE
IMMEDIATELY FOR DAMAGING WINDS...DESTRUCTIVE HAIL...AND DEADLY CLOUD
TO GROUND LIGHTNING. PEOPLE OUTSIDE SHOULD MOVE TO A SHELTER...
PREFERABLY INSIDE A STRONG BUILDING BUT AWAY FROM WINDOWS.

&&

LAT...LON 2864 9988 2839 10006 2865 10043 2880 10031
TIME...MOT...LOC 0141Z 304DEG 24KT 2866 10026

$$
3 follow-up statements
620 
WWUS54 KEWX 240152
SVSEWX

SEVERE WEATHER STATEMENT
NATIONAL WEATHER SERVICE AUSTIN/SAN ANTONIO TX
852 PM CDT WED APR 23 2014

TXC127-323-507-240230-
/O.CON.KEWX.SV.W.0055.000000T0000Z-140424T0230Z/
DIMMIT TX-MAVERICK TX-ZAVALA TX-
852 PM CDT WED APR 23 2014

...A SEVERE THUNDERSTORM WARNING REMAINS IN EFFECT UNTIL 930 PM CDT
FOR SOUTHWESTERN ZAVALA...MAVERICK AND NORTHWESTERN DIMMIT
COUNTIES...

AT 848 PM CDT...NWS METEOROLOGISTS CONTINUED TO DETECT A SEVERE
THUNDERSTORM CAPABLE OF PRODUCING BASEBALL SIZE HAIL...AND DAMAGING
WINDS IN EXCESS OF 60 MPH.  THIS STORM WAS LOCATED 6 MILES NORTHWEST
OF FARIAS LAKE...OR 10 MILES NORTHEAST OF EL INDIO...MOVING SOUTHEAST
AT 30 MPH.

OTHER LOCATIONS IN THE WARNING INCLUDE BUT ARE NOT LIMITED TO COMETA

PRECAUTIONARY/PREPAREDNESS ACTIONS...

IN ADDITION TO LARGE HAIL AND DAMAGING WINDS...FREQUENT CLOUD TO
GROUND LIGHTNING IS OCCURRING WITH THIS STORM. MOVE INDOORS
IMMEDIATELY. LIGHTNING IS ONE OF NATURES NUMBER ONE KILLERS.
REMEMBER...IF YOU CAN HEAR THUNDER...YOU ARE CLOSE ENOUGH TO BE
STRUCK BY LIGHTNING.

HAIL UP TO TWO INCHES IN DIAMETER HAS BEEN REPORTED IN ELM 
CREEK...FIVE MILES NORTH OF EAGLE PASS...WITH THIS STORM. IF YOU ARE 
IN THE PATH OF THE STORM...TAKE IMMEDIATE ACTION TO PROTECT LIFE AND 
PROPERTY.

&&

LAT...LON 2843 10004 2859 10031 2880 10031 2864 9988
TIME...MOT...LOC 0151Z 304DEG 24KT 2862 10020

$$
586 
WWUS54 KEWX 240217
SVSEWX

SEVERE WEATHER STATEMENT
NATIONAL WEATHER SERVICE AUSTIN/SAN ANTONIO TX
917 PM CDT WED APR 23 2014

TXC323-240226-
/O.CAN.KEWX.SV.W.0055.000000T0000Z-140424T0230Z/
MAVERICK TX-
917 PM CDT WED APR 23 2014

...THE SEVERE THUNDERSTORM WARNING FOR MAVERICK COUNTY IS
CANCELLED...

LAT...LON 2852 9998 2852 10011 2872 10011 2864 9988
TIME...MOT...LOC 0216Z 304DEG 24KT 2853 10004

$$

TXC127-507-240230-
/O.CON.KEWX.SV.W.0055.000000T0000Z-140424T0230Z/
DIMMIT TX-ZAVALA TX-
917 PM CDT WED APR 23 2014

...A SEVERE THUNDERSTORM WARNING REMAINS IN EFFECT UNTIL 930 PM CDT
FOR SOUTHWESTERN ZAVALA AND NORTHWESTERN DIMMIT COUNTIES...

AT 912 PM CDT...NWS METEOROLOGISTS CONTINUED TO DETECT A SEVERE
THUNDERSTORM CAPABLE OF PRODUCING QUARTER SIZE HAIL.  THIS STORM WAS
LOCATED 9 MILES SOUTH OF COMETA...OR 13 MILES WEST OF CARRIZO
SPRINGS...MOVING SOUTHEAST AT 30 MPH.

THE SEVERE THUNDERSTORM WILL TRAVEL ALONG HIGHWAY 277 AND THE ZAVALA 
DIMMIT COUNTY LINE.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

IN ADDITION TO LARGE HAIL AND DAMAGING WINDS...FREQUENT CLOUD TO
GROUND LIGHTNING IS OCCURRING WITH THIS STORM. MOVE INDOORS
IMMEDIATELY. LIGHTNING IS ONE OF NATURES NUMBER ONE KILLERS.
REMEMBER...IF YOU CAN HEAR THUNDER...YOU ARE CLOSE ENOUGH TO BE
STRUCK BY LIGHTNING.

&&

LAT...LON 2852 9998 2852 10011 2872 10011 2864 9988
TIME...MOT...LOC 0216Z 304DEG 24KT 2853 10004

$$
128 
WWUS54 KEWX 240225
SVSEWX

SEVERE WEATHER STATEMENT
NATIONAL WEATHER SERVICE AUSTIN/SAN ANTONIO TX
925 PM CDT WED APR 23 2014

TXC127-507-240234-
/O.EXP.KEWX.SV.W.0055.000000T0000Z-140424T0230Z/
DIMMIT TX-ZAVALA TX-
925 PM CDT WED APR 23 2014

...THE SEVERE THUNDERSTORM WARNING FOR SOUTHWESTERN ZAVALA AND
NORTHWESTERN DIMMIT COUNTIES WILL EXPIRE AT 930 PM CDT...

THIS HAS WEAKENED AND IS NO LONGER SEVERE. THE SEVERE THUNDERSTORM 
WARNING WILL BE ALLOWED TO EXPIRE.

LAT...LON 2852 9998 2852 10011 2872 10011 2864 9988
TIME...MOT...LOC 0224Z 304DEG 24KT 2850 9999

$$

What forecasters said that day

The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Austin/San Antonio, TX wrote its last area forecast discussion before this severe thunderstorm warning went out at Apr 23, 6:56 PM CDT, 1 hour 45 minutes earlier.

Area forecast discussion, Apr 23, 6:56 PM CDT, 1 hour 45 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE AUSTIN/SAN ANTONIO TX
656 PM CDT WED APR 23 2014

.AVIATION...
STRONG SOUTHEASTERLY FLOW IN THE LOW LEVELS CONTINUES THIS
EVENING. THIS IS BRINGING MOISTURE IN FROM THE GULF AND SETTING UP
CONDITIONS FOR LOW CIGS LATER TONIGHT. EXPECT CIGS TO DROP TO MVFR
AND THEN IFR AT AUS...SAT...AND SSF. CIGS SHOULD START TO LOWER
AROUND 06Z AND FALL TO IFR AROUND 10Z. THEN CONDITIONS WILL
IMPROVE LATE MORNING THURSDAY. DRT SHOULD REMAIN VFR THROUGH THE PERIOD.

&&

.PREV DISCUSSION... /ISSUED 301 PM CDT WED APR 23 2014/

SHORT TERM (TONIGHT THROUGH THURSDAY NIGHT)...
UPSLOPE FLOW AND LIFT AHEAD OF UPPER LEVEL TROUGH MOVING EAST
ACROSS THE FOUR CORNERS REGION HAS GENERATED SHOWERS/THUNDERSTORMS
OVER THE SERRANIAS DEL BURRO OF MEXICO. HI-RES MODELS BRING SOME
OF THESE EAST TO NEAR I-35 BY MIDNIGHT PRIOR TO DISSIPATION. THE
HI-RES MODELS HAVE DONE WELL LATELY AND WILL FOLLOW THEM. LAPSE
RATES AND SHEAR SUGGEST SOME STRONG TO MARGINALLY SEVERE STORMS
ARE POSSIBLE AND WILL CONTINUE TO MENTION IN THE HWO. ISOLATED
SHOWERS CAN BE EXPECTED DURING THE OVERNIGHT HOURS. THE UPPER
LEVEL TROUGH MOVES OUT INTO THE PLAINS STATES THURSDAY DRAGGING A
PACIFIC FRONT EAST TO ALONG AND EAST OF I-35 BY AFTERNOON. LACK OF
UPPER LEVEL DYNAMICS AS TROUGH PASSES WELL NORTH AND WARM MID
LEVEL TEMPERATURES WOULD GENERALLY INHIBIT CONVECTIVE DEVELOPMENT.
HOWEVER...CONVERGENCE ALONG THE FRONT AND WELL ABOVE AVERAGE
SURFACE TEMPERATURES WILL ALLOW FOR ISOLATED SHOWERS AND
THUNDERSTORMS ALONG AND EAST OF I-35 IN THE AFTERNOON WITH LAPSE
RATES AND INSTABILITY SUGGESTING STRONG STORMS ARE POSSIBLE.
SHOWERS AND THUNDERSTORMS WILL END WITH SUNSET THURSDAY. A DRIER
AIRMASS WILL SETTLE INTO THE AREA BEHIND THE FRONT.

LONG TERM (FRIDAY THROUGH WEDNESDAY)...
THE FRONT RETREATS BACK NORTH ON FRIDAY AHEAD OF ANOTHER UPPER LEVEL
TROUGH MOVING INTO THE WEST COAST. UPSLOPE FLOW AND HEATING WILL
GENERATE SHOWERS AND THUNDERSTORMS OVER THE SERRANIAS DEL BURRO AND
DRYLINE SATURDAY AFTERNOON WITH STEERING FLOW TAKING THEM EAST
ACROSS THE RIO GRANDE BY EVENING AND ACROSS THE REMAINDER OF SOUTH
CENTRAL TEXAS SATURDAY NIGHT. THE UPPER LEVEL TROUGH MOVES OUT INTO
THE PLAINS ON SUNDAY AND THEN SLOWLY DEEPENS AS IT DRIFTS ACROSS THE
PLAINS MONDAY TO THE MISSISSIPPI AND OHIO VALLEYS TUESDAY INTO
WEDNESDAY. THIS WILL DRAG ANOTHER PACIFIC FRONT ACROSS SOUTH CENTRAL
TEXAS TO NEAR THE I-35 SUNDAY AND TO THE COAST MONDAY. MOISTURE
CONVERGENCE ALONG THE FRONT WILL GENERATE ISOLATED SHOWERS AND
THUNDERSTORMS ACROSS EASTERN AREAS SUNDAY AND FAR EASTERN AREAS
MONDAY MORNING WITH SOME STRONG STORMS AGAIN POSSIBLE. A WARMING
TREND IS EXPECTED FRIDAY THROUGH MONDAY...ESPECIALLY SUNDAY INTO
MONDAY DUE TO DOWNSLOPE EFFECTS AND WARM TEMPERATURES OFF THE
MEXICAN PLATEAU. A COLD FRONT WITH SOME ORIGINS IN CANADA WILL
SURGE ACROSS SOUTH CENTRAL TEXAS TUESDAY WITH A COOLER AIRMASS AND
BELOW AVERAGE TEMPERATURES BY WEDNESDAY.

FIRE WEATHER...
ELEVATED FIRE WEATHER CONDITIONS ARE EXPECTED DUE TO LOW HUMIDITIES
AND NORTHWEST WINDS AROUND 10 MPH ALONG THE RIO GRANDE INTO THE
EDWARDS PLATEAU THURSDAY AFTERNOON. ELEVATED FIRE WEATHER
CONDITIONS ARE POSSIBLE DUE TO LOW HUMIDITIES SUNDAY THROUGH
WEDNESDAY WITH GUSTY WEST TO NORTHWEST WINDS SUNDAY INTO MONDAY
AND BREEZY NORTH WINDS TUESDAY INTO WEDNESDAY. OTHERWISE...WETTING
RAINS WILL BE SPARSE.

&&

.PRELIMINARY POINT TEMPS/POPS...
AUSTIN CAMP MABRY              66  88  64  87  68 /  10  10  -   -   -
AUSTIN BERGSTROM INTL AIRPORT  65  88  63  87  67 /  10  10  -   -   -
NEW BRAUNFELS MUNI AIRPORT     65  89  65  88  67 /  10  10  -   -   -
BURNET MUNI AIRPORT            65  88  62  87  68 /  20  10  -   -   -
DEL RIO INTL AIRPORT           69  96  68  94  72 /  20  -   -   -   -
GEORGETOWN MUNI AIRPORT        66  87  63  86  69 /  10  10  -   -   -
HONDO MUNI AIRPORT             67  94  65  94  70 /  20  10  -   -   -
SAN MARCOS MUNI AIRPORT        65  88  64  87  67 /  10  10  -   -   -
LA GRANGE - FAYETTE REGIONAL   66  86  65  85  67 /  10  10  -   -   -
SAN ANTONIO INTL AIRPORT       66  90  66  90  69 /  20  10  -   -   -
STINSON MUNI AIRPORT           66  92  66  91  69 /  20  10  -   -   -

&&

.EWX WATCHES/WARNINGS/ADVISORIES...
NONE.
&&

MESOSCALE/AVIATION...05
SYNOPTIC/GRIDS...24
PUBLIC SERVICE/DATA COLLECTION...33
Hazardous weather outlook, Apr 23, 10:09 AM CDT, 10 hours 32 minutes before
HAZARDOUS WEATHER OUTLOOK...UPDATED
NATIONAL WEATHER SERVICE AUSTIN/SAN ANTONIO TX
1009 AM CDT WED APR 23 2014

TXZ171>173-183>194-202>209-217>225-228-241515-
LLANO-BURNET-WILLIAMSON-VAL VERDE-EDWARDS-REAL-KERR-BANDERA-
GILLESPIE-KENDALL-BLANCO-HAYS-TRAVIS-BASTROP-LEE-KINNEY-UVALDE-
MEDINA-BEXAR-COMAL-GUADALUPE-CALDWELL-FAYETTE-MAVERICK-ZAVALA-
FRIO-ATASCOSA-WILSON-KARNES-GONZALES-DE WITT-LAVACA-DIMMIT-
1009 AM CDT WED APR 23 2014

THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF SOUTH CENTRAL
TEXAS.

.DAY ONE...TODAY AND TONIGHT

A FEW THUNDERSTORMS WILL BE POSSIBLE THIS AFTERNOON ACROSS THE
RIO GRANDE PLAINS...MAINLY WEST OF A LINE FROM ROCKSPRINGS TO DEL
RIO. THESE STORMS COULD BECOME STRONG...WITH SMALL HAIL
AND GUSTY WINDS POSSIBLE. OVERNIGHT...ADDITIONAL SHOWERS AND
THUNDERSTORMS WILL BE POSSIBLE ACROSS MUCH OF SOUTH CENTRAL TEXAS
AS AN UPPER LEVEL STORM SYSTEM MOVES ACROSS THE AREA.

.DAYS TWO THROUGH SEVEN...THURSDAY THROUGH TUESDAY

THUNDERSTORMS WILL AGAIN BE POSSIBLE ACROSS MUCH OF SOUTH CENTRAL
TEXAS SATURDAY NIGHT THROUGH SUNDAY AS AN UPPER LEVEL DISTURBANCE
AND DRYLINE APPROACH THE AREA. A FEW STORMS COULD BECOME STRONG
SUNDAY AFTERNOON ACROSS THE NORTHERN HILL COUNTRY.

ELEVATED FIRE WEATHER CONDITIONS ARE LIKELY MONDAY THROUGH
WEDNESDAY NEXT WEEK ALONG AND WEST OF INTERSTATE 35 DUE TO LOW
HUMIDITY AND GUSTY WINDS.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION WILL NOT BE NEEDED.

In the hours before

Special weather statement, Apr 23, 7:26 PM CDT, 1 hour 15 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE AUSTIN/SAN ANTONIO TX
726 PM CDT WED APR 23 2014

TXZ202-217-240100-
KINNEY-MAVERICK-
726 PM CDT WED APR 23 2014

...SIGNIFICANT WEATHER ADVISORY FOR MAVERICK AND EXTREME SOUTHWESTERN
KINNEY COUNTIES UNTIL 800 PM CDT...

AT 724 PM CDT...NATIONAL WEATHER SERVICE METEOROLOGISTS DETECTED A
STRONG THUNDERSTORM NEAR QUEMADO...MOVING SOUTHEAST AT 30 MPH.

HAIL UP TO ONE-HALF INCH IN DIAMETER AND WIND GUSTS UP TO 50 MPH ARE
EXPECTED WITH THIS STORM...ALONG WITH HEAVY RAIN AND FREQUENT
DANGEROUS LIGHTNING.

LOCATIONS NEAR THE PATH OF THIS STORM INCLUDE...
  NORMANDY...
  DARLING...
  PALOMA...
  LAUGHLIN AFB AUXILIARY FIELD...
  ELM CREEK...

THIS STORM MAY INTENSIFY...SO BE CERTAIN TO MONITOR LOCAL RADIO AND
TV STATIONS...AS WELL AS LOCAL CABLE TV OUTLETS...FOR ADDITIONAL
INFORMATION AND POSSIBLE WARNINGS FROM THE NATIONAL WEATHER SERVICE.

THE HEAVY RAIN MAY FLOOD LOW LYING AREAS SUCH AS DITCHES...LOW WATER
CROSSINGS AND UNDERPASSES. DO NOT DRIVE YOUR VEHICLE ACROSS FLOODED
ROADWAYS.

LAT...LON 2873 10044 2884 10059 2888 10061 2891 10065
      2902 10067 2909 10062 2902 10028
TIME...MOT...LOC 0025Z 298DEG 26KT 2897 10058
Local storm report, Apr 23, 8:18 PM CDT, 23 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE AUSTIN/SAN ANTONIO TX
818 PM CDT WED APR 23 2014

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0814 PM     HAIL             3 N EAGLE PASS          28.75N 100.50W
04/23/2014  E1.00 INCH       MAVERICK           TX   PUBLIC

&&

EVENT NUMBER EWX1400363

CVP
Local storm report, Apr 23, 8:20 PM CDT, 21 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE AUSTIN/SAN ANTONIO TX
820 PM CDT WED APR 23 2014

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0819 PM     HAIL             EAGLE PASS              28.71N 100.49W
04/23/2014  E1.25 INCH       MAVERICK           TX   LAW ENFORCEMENT

&&

EVENT NUMBER EWX1400364

CVP

The office that day

Everything else NWS Austin/San Antonio, TX issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Apr 23, 7:26 PM CDTSpecial Weather StatementEWXMaverick34 min
Apr 23, 7:32 PM CDTSevere Thunderstorm WarningEWXMaverick43 min
Apr 23, 8:08 PM CDTSevere Thunderstorm WarningEWXMaverick37 min

Nearby

Severe Thunderstorm Warnings in Texas, 2014Every severe thunderstorm warning in 2014

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.